Alert archive / Washington / Gale Warnings in 2017

Gale Warning 36, NWS Seattle, WA

April 19, 2017

NWS Seattle, WA issued this gale warning at Apr 19, 2017, 1:11 PM PDT. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2017, 1:11 PM PDT (20:11 UTC)
Expired
Apr 19, 2017, 3:00 PM PDT
In force
109 min
Issued by
NWS Seattle, WA

The text

As transmitted.

903 
WHUS76 KSEW 192011
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
111 PM PDT WED APR 19 2017

PZZ132-200400-
/O.UPG.KSEW.SC.Y.0094.000000T0000Z-170420T0400Z/
/O.NEW.KSEW.GL.W.0036.170419T2011Z-170419T2200Z/
/O.NEW.KSEW.SC.Y.0096.170419T2200Z-170420T0400Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
111 PM PDT WED APR 19 2017

...GALE WARNING IN EFFECT FOR THE EAST ENTRANCE TO THE U.S. STRAIT
OF JUAN DE FUCA UNTIL 3 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM TO 9 PM PDT THIS 
EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON. A
SMALL CRAFT ADVISORY IS IN EFFECT FROM 3 PM UNTIL 9 PM PDT THIS 
EVENING. 

* WIND AND WAVES...SOUTHERLY WINDS OF 25 TO 35 KNOTS WILL EASE
  INTO THE 15 TO 25 KNOT RANGE THIS AFTERNOON BEFORE EASING
  FURTHER THIS EVENING. WAVES OF 3 TO 6 FEET WILL SUBSIDE TO 2 TO
  4 FEET THIS AFTERNOON BEFORE SUBSIDING FURTHER THIS EVENING. 

* TIMING...WIND SPEEDS ARE PEAKING NOW. THUS...EXPECT SPEEDS TO
  FALL BE LOW GALE FORCE BY 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-192300-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170419T2300Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* SEAS...3 TO 6 FEET.

* WIND...SOUTHEAST 15 TO 25 KNOTS...EASING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-200100-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* SEAS...4 TO 8 FEET.

* WIND...SOUTHERLY 15 TO 30 KNOTS...EASING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-200400-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0400Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTHERLY WINDS OF 10 TO 25 KNOTS WITH LOCAL
  GUSTS NEAR 34 KNOTS WILL EASE THIS EVENING. WAVES OF 1 TO 4 FEET
  WILL ALSO SUBSIDE THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-200100-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* SEAS...4 TO 8 FEET.

* WIND...SOUTHERLY 20 TO 30 KNOTS...EASING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-192300-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170419T2300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

* WIND AND WAVES...EASTERLY WINDS OF 10 TO 25 KNOTS WILL EASE 
  THIS AFTERNOON. WAVES OF 1 TO 4 FEET WILL ALSO SUBSIDE THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-200100-
/O.CON.KSEW.SC.Y.0095.000000T0000Z-170420T0100Z/
ADMIRALTY INLET-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WIND AND WAVES...WINDS WILL RISE FROM THE SOUTH AT 15 TO 25 
  KNOTS BEFORE EASING LATER THIS AFTERNOON. WAVES WILL BUILD TO 
  2 TO 4 FEET BEFORE SUBSIDING THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-200400-
/O.CON.KSEW.SC.Y.0094.000000T0000Z-170420T0400Z/
PUGET SOUND AND HOOD CANAL-
111 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WIND AND WAVES...WINDS WILL RISE FROM THE SOUTH AT 15 TO 25 
  KNOTS THIS AFTERNOON BEFORE EASING THIS EVENING. WAVES WILL 
  BUILD TO 2 TO 4 FEET BEFORE SUBSIDING THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
602 
WHUS76 KSEW 192219
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
319 PM PDT WED APR 19 2017

PZZ132-200400-
/O.EXP.KSEW.GL.W.0036.000000T0000Z-170419T2200Z/
/O.CON.KSEW.SC.Y.0096.000000T0000Z-170420T0400Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE EAST ENTRANCE TO
THE U.S. STRAIT OF JUAN DE FUCA UNTIL 9 PM PDT THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 30 KNOTS WILL EASE
  THIS EVENING. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-131-192330-
/O.CAN.KSEW.SC.Y.0091.000000T0000Z-170419T2300Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION.

$$

PZZ135-192330-
/O.CAN.KSEW.SC.Y.0094.000000T0000Z-170420T0400Z/
PUGET SOUND AND HOOD CANAL-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION.

$$

PZZ156-200400-
/O.EXT.KSEW.SC.Y.0091.000000T0000Z-170420T0400Z/
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* SEAS...7 TO 9 FEET.

* WIND...SOUTHERLY 15 TO 25 KNOTS...EASING THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-200400-
/O.EXT.KSEW.SC.Y.0095.000000T0000Z-170420T0400Z/
ADMIRALTY INLET-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 30 KNOTS WILL EASE
  THIS EVENING. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-200100-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* SEAS...7 TO 9 FEET.

* WIND...SOUTHERLY 15 TO 25 KNOTS...EASING DURING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-200400-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0400Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 30 KNOTS WILL EASE
  THIS EVENING. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE THIS
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-200100-
/O.CON.KSEW.SC.Y.0091.000000T0000Z-170420T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
319 PM PDT WED APR 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* SEAS...8 TO 10 FEET.

* WIND...SOUTHERLY 15 TO 25 KNOTS...EASING DURING THIS
  AFTERNOON...EXCEPT GUSTY AND ERRATIC WITH THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Apr 19, 9:15 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 19, 9:15 AM PDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
915 AM PDT Wed Apr 19 2017

.SYNOPSIS...A slow moving front offshore will move through the
area later this afternoon into the evening hours followed by an
upper level trough on Thursday. An upper level ridge will build
over western Washington on Friday. The break in the weather will
be brief with weak weather systems arriving Saturday and Sunday. A
stronger system will arrive around Monday.

&&

.SHORT TERM...Skies are overcast over Western Washington and there
is light rain over western sections. A front will move inland this
afternoon and rain will develop over all areas. Highs will be in the
50s to near 60. Rain will change to showers this evening. Some
breaks in the cloud cover early Thursday morning will allow lows to
drop back into the 40s.

An upper level trough offshore tonight will move inland Thursday.
Convective variables are similar to Tuesday's numbers with lifted
indexes near 0, 500 mb temperatures near -30C and convective
temperatures in the lower 50s in the afternoon. This will keep a
slight chance of thunderstorms in the forecast for Thursday
afternoon in addition to the shower activity. Highs will be in the
50s.

An upper level ridge building offshore will shove the upper level
trough east of the area Thursday night. Shower activity will dry up
quickly in the evening with the possible exception of over Snohomish
county with a convergence zone. The upper level ridge will move over
Western Washington on Friday with 500 mb heights rising to around
570 dm. Temperatures aloft warm but are not very impressive with 850
mb temperatures by 00z Saturday around plus 5C. Model soundings do
show easterly winds right off the ground all the way up to 700 mb.
This offshore flow will help warm temperatures up into the 60s
Friday afternoon with the warmer locations near 70 degrees. Burke

.LONG TERM...Previous discussion...As has been the case since
October the dry spell will be short lived as the upper level ridge
shifts east Friday night with yet another negatively tilted front
moving into the area on Saturday. Upper level trough moving through
Western Washington Sunday with a much more consolidated front
reaching the area Monday. Broad upper level trough over the area on
Tuesday with Western Washington on the cold side of the jet
keeping a chance of showers in the forecast. Multiple runs in a
row of the extended model solutions have had this scenario for the
weekend into the first part of next week. Felton

&&

.AVIATION...An upper level trough of low pres offshore will keep the
flow aloft from the sw. A surface trof off the WA coast will move
across the area today. Expect areas of MVFR CIGs/VSBYs today. The
mtns will be mostly obscured.

KSEA...VFR conditions anticipated during the day today. CIGs should
lower into the MVFR category tonight. Winds will increase from the
south this afternoon.

&&

.MARINE from the previous discussion...A surface trough will bring
Small Craft Advisory wind speeds to the area today. Onshore flow
will prevail behind the front Wednesday night and Thursday as high
pressure builds in from the southwest. The high pressure will shift
inland Thursday night and Friday for a period of offshore flow.
Another front will arrive on Saturday.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisories are in effect for all waters.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:08 AM PDTSmall Craft AdvisorySEW18 hr
Apr 19, 1:11 PM PDTSmall Craft AdvisorySEW14 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.